Neuroleptic-induced deficit syndrome
Neuroleptic-induced deficit syndrome (NIDS) is a psychopathological syndrome that develops in some patients who take high doses of an antipsychotic for an extended time. It is most often caused by high-potency typical antipsychotics, but can also be caused by high doses of many atypicals, especially those closer in profile to typical ones (that have higher D2 dopamine receptor affinity and relatively low 5-HT2 serotonin receptor binding affinity), like risperidone and amisulpride.
Neuroleptic induced deficit syndrome is principally characterized by the same symptoms that constitute the negative symptoms of schizophrenia: emotional blunting, apathy, hypobulia, anhedonia, indifference, difficulty in thinking, difficulty or total inability in concentrating, lack of initiative, attention deficits, and desocialization. This can easily lead to misdiagnosis and mistreatment. Instead of decreasing the antipsychotic, the doctor may increase their dose to try to "improve" what they perceive to be negative symptoms of schizophrenia, rather than antipsychotic side effects. The concept of neuroleptic induced deficit syndrome was initially presented for schizophrenia, and it has rarely been associated in other mental disorders. In recent years, atypical neuroleptics are being more often managed to patients with bipolar disorder, so some studies about neuroleptic-induced deficit syndrome in bipolar disorder patients now available.
A Japanese man, who was being treated for schizophrenia, exhibited neuroleptics-induced deficit syndrome and obsessive–compulsive symptoms. His symptoms were remarkably improved by quitting a course of antipsychotics followed by the introduction of the antidepressant fluvoxamine. He has been misdiagnosed with schizophrenia, the real diagnosis was obsessive–compulsive disorder.
- "Neuroleptic Induced Deficit Syndrome". J Clin Psychiatry. 54: 493–500. PMID 7903967.
- Ueda S, Sakayori T, Omori A, Fukuta H, Kobayashi T, Ishizaka K, et al. (2016). "Neuroleptic-induced deficit syndrome in bipolar disorder with psychosis". Neuropsychiatr Dis Treat. 12: 265–268. doi:10.2147/NDT.S99577. PMC 4745952. PMID 26893564.
- Barnes TR, McPhillips MA (1995). "How to distinguish between the neuroleptic-induced deficit syndrome, depression and disease-related negative symptoms in schizophrenia". Int Clin Psychopharmacol. 10 Suppl 3: 115–121. doi:10.1097/00004850-199509000-00015. PMID 8866773.
- Machida N, Shiotsuka S, Semba J (2005). 強迫性障害と抗精神病薬による欠陥症候群(NIDS)の合併例に抗精神病薬中止とSSRIが奏効した一例 [Case of obsessive-compulsive disorder associated with neuroleptics-induced deficit syndrome (NIDS): successfully treated by discontinuation of neuroleptics followed by SSRI.]. 精神神経学雑誌 [Seishin Shinkeigaku Zasshi] (in Japanese). 107 (7): 667–673. PMID 16146185.